Is It Natural for Someone Who Is Quitting Drinking to Get Depressed? | Ask the Rev. | Seven Days | Vermont's Independent Voice

Arts + Life » Ask the Rev.

Is It Natural for Someone Who Is Quitting Drinking to Get Depressed?

By

Published September 28, 2022 at 10:00 a.m.


ID 46551615 © ARKADI BOJARŠINOV | DREAMSTIME
  • ID 46551615 © Arkadi Bojaršinov | Dreamstime

Dear Reverend,

I'm 70, my BFF is 50, and we have a good relationship. She's trying to stop drinking, and the last couple of days, she hasn't drank. Is it natural for a person who has been trying to stop drinking to get depressed and sleep all day? I'm worried about her mood, but she's been on 14 different antidepressants and none of them has worked.

T. Totellier (male, 70)

Dear T. Totellier,

For a variety of reasons, a bunch of my friends have recently stopped drinking, and they all seem to be feeling pretty great. Quitting the booze isn't easy, but it sounds like your pal has more going on than just going dry.

Is your friend currently on a prescription? I'm no doctor, but I do know that alcohol and antidepressants are not a good mix. Even a small amount of alcohol combined with some antidepressants can be dangerous. If she was drinking and taking medication up until just recently, there may be a residual reaction happening. I highly recommend that she consult her physician immediately.

Speaking of, has your friend been honest with her doctor about her alcohol consumption? I'm all for little white lies when appropriate, but they have no place in the doctor's office. Alcohol can make depression worse and harder to treat, and it can prevent some antidepressants from working properly. If she's hesitant about telling her doctor everything, perhaps you could offer to attend her next appointment for some moral support.

Some people can struggle for years on different prescriptions. When they finally get the correct medication and lifestyle changes dialed in, it can make a world of difference.

Good luck and God bless,

The Reverend

Fill out my online form.